Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 4, 2001, 3:15 PM MDT for Johnson County, Wyoming. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 4, 2001, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:25 PM MDT | Hail 0.88 | Sussex, WY | |
| Jul 4, 3:40 PM MDT | Thunderstorm Wind 50 E | Kaycee, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 042115 SVRRIW WYC019-042145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 315 PM MDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 345 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF SUSSEX...OR ABOUT 34 MILES WEST OF WRIGHT...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES EAST OF SUSSEX AROUND 315 PM MDT THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO ONE INCH IN DIAMETER. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. $$ LAT...LON 4379 10637 4352 10653 4353 10603 4407 10603 C. BAKER WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 1:55 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 155 PM MDT WED JUL 4 2001 THINGS STARTING TO FIRE ACROSS THE AREA IN AN ATMOSPHERE THAT IS BECOMING MORE CONDUCIVE FOR CONVECTION. DEEPER MOISTURE NOW ROTATING INTO THE AREA FROM THE NORTH AND WEST...ALONG WITH SHORTWAVE ENERGY TO PROVIDE THE IMPETUS. WILL TAILOR FORECAST FOR TONIGHT BASED ON CURRENT SATELLITE IMAGERY AND OBSERVATIONS. FOR TOMORROW...MODELS INDICATE A DRY SLOT AND ABSENCE OF ENERGY FOR THE MOST PART...SO WILL KEEP FORECAST PRIMARILY DRY FOR TOMORROW. MOISTURE AND MORE ENERGY BEGIN TO AFFECT MAINLY THE NORTHERN TIER OF COUNTIES TOMORROW EVENING. AS UPPER HIGH BEGINS SHIFTING EAST AND SOUTH FOR FRIDAY...WE SHOULD BEGIN TO PICK UP EVEN MORE MOISTURE AND SHORTWAVE ACTIVITY THROUGH SATURDAY. FORECAST FOR THE LAST FEW DAYS HAS TRENDED THIS WAY SO THINGS APPEARS IN GOOD SHAPE AND ON TRACK. WILL KEEP EXTENDED PRETTY MUCH AS IS SINCE IT ALSO APPEARS IN GOOD SHAPE. .RIW...NONE VALONE
In the hours before
Special weather statement, Jul 4, 10:30 AM MDT, 4 hours 45 minutes before
WYZ026>028-042100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1030 AM MDT WED JUL 4 2001 SLIGHT SEVERE WEATHER POTENTIAL IN PART OF NORTH CENTRAL WYOMING THIS AFTERNOON AND EARLY EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...A SURFACE TROF EXTENDING ACROSS THE BIG HORNS MOUNTAINS AND JOHNSON COUNTY WILL PROVIDE THE FOCUS FOR AFTERNOON AND EVENING CONVECTION AS DEEPER MOISTURE DROPS SOUTH INTO THE REGION FROM MONTANA AND THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AS HEATING OCCURS AND AN UPPER LEVEL DISTURBANCE CROSSES. ISOLATED SEVERE STORMS MAY DEVELOP IN THE VICINITY OF THE TROF AND MOVE SLOWLY EAST ACROSS THE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS APPEARS TO BE STRONG AND POTENTIALLY DAMAGING WIND. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL WYOMING. BIG HORN... WASHAKIE... JOHNSON... VALONE WCJIN-WYNW-WYNE
Special weather statement, Jul 4, 2:22 PM MDT, 53 minutes before
WYZ015-027-028-050259- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 222 PM MDT WED JUL 4 2001 ...A TORNADO WATCH HAS BEEN ISSUED FOR JOHNSON AND EASTERN NATRONA COUNTIES UNTIL 9 PM MDT THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A TORNADO WATCH FOR JOHNSON COUNTY AND EASTERN NATRONA COUNTY UNTIL 9 PM MDT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING TORNADOES. LARGE HAIL AND DAMAGING WIND ARE ALSO POSSIBLE. PEOPLE IN JOHNSON AND EASTERN NATRONA COUNTIES SHOULD KEEP ALERT FOR TORNADOES AND SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY. WCJIN-WYNE C.BAKER
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:06 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 24 min |
| Jul 4, 2:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 30 min |
| Jul 4, 2:43 PM MDT | Tornado Warning | RIW | Johnson | 32 min |
| Jul 4, 2:44 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 31 min |
| Jul 4, 3:45 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 30 min |
| Jul 4, 4:30 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 30 min |
| Jul 4, 5:06 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 29 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.